Alert archive / Colorado / Special Weather Statements in 2023
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 6, 2023, 5:49 PM MDT for Elbert County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2023, 5:49 PM MDT (23:49 UTC)
- Expired
- Aug 6, 2023, 6:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.88 in
- Wind
- 55
County Elbert County, CO
The radar
The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 374 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2777 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541
WWUS85 KPUB 062349
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
549 PM MDT Sun Aug 6 2023
COZ084-070015-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
549 PM MDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of northeastern El Paso
County through 615 PM MDT...
At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Elbert, or 33 miles northeast of Colorado Springs,
moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ramah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3898 10406 3913 10448 3913 10405
TIME...MOT...LOC 2349Z 290DEG 37KT 3917 10438
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
$$
KTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 3:00 PM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 6, 3:00 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 300 PM MDT Sun Aug 6 2023 .SHORT TERM...(This evening through Monday) Issued at 240 PM MDT Sun Aug 6 2023 Key Messages: 1) Isolated strong to severe storms possible over the Palmer and Raton Mesas late this afternoon and evening. 2) Isolated strong to severe storms possible over the Palmer Divide tomorrow. 3) Red Flag conditions over the San Luis Valley (SLV) this afternoon and tomorrow afternoon. Currently... Much cooler weather over the plains this afternoon. Temps only in 70s plains with some 60s in N El Paso. San Luis Valley still quite toasty with temps in the L80s, although some LLVL moisture made it in the valley last night and dwpts are in the 30s and 40s on the valley floor. Unseasonably strong jet continues over the region with 100-120 knts directly overhead as I write. Radar was starting to show some echoes over the mtn, with most of the reflectivity north of the latitude of Monument. Lots of breaks in the clouds so we have had some heating but a large majority (if not all of the plains) is still quite capped. Over our higher terrain, it is too dry for any robust convection (for now). Rest of Today into Tonight... Guidance has been quite consistent on wanting to break out some convection over the Palmer Divide late this afternoon and lasting well into the evening hours. This convection wants to continue E-SE, pushing into Kiowa county later in the evening. The question is how strong will the convection be? Given the shear, any robust updraft will have no choice but to spin in this sheared environment, but I don't know how robust the convection will be with the 500-1000 Joules which are forecast to be available. It is possible the strongest storms in our CWA may be over Teller county later this afternoon and early evening, with the convection weakening (but not dissipating) as it pushes eastward later today. With that said, if we can get enough CAPE on the Palmer to sustain a robust updraft, then intense convection may ensue. We will just have to wait and see how things play out. As mentioned above, the convection may last well into the evening as weak disturbances in the strong flow aloft advect eastward during this time period. Tomorrow... Temps will be warmer tomorrow, about 6-8F warmer over the plains. Best chance of pops will mainly be north of 50, especially over the Palmer Divide. With rather strong jet over S CO, areas north of US50 will be north of this long drawn-out jet streak, and in an areas more favorable for weak upward vertical motion. Likewise, areas south of 50 with be south of the jet streak in an areas of less favorable lift. Given the favorable shear, and better moisture north, a few strong to severe storms will once again be possible, and given the shear, storm rotation is likely. SPC has the eastern sections of the Palmer Divide area outlooked for svr tomorrow, with marginal over the rest of the plains. Hot and dry over the San Luis valley tomorrow. In addition, RH values lower over the Southern Mtns so upgraded the Fire wx watch to a warning for these areas tomorrow. (San Juans will also be hot and dry, but fuels not receptive per Forest Service, so no fire hilites this region). .LONG TERM...(Monday night through Sunday) Issued at 240 PM MDT Sun Aug 6 2023 There is agreement with the evolution of the upper pattern through the extended period, with differences with a shortwave trough Tuesday into Wednesday. Overall, expected a drier pattern this week, with increasing monsoonal moisture by next weekend. Monday night through Wednesday...upper energy will be working its way across northeast Colorado and into Kansas Monday night. Showers and thunderstorms will likely be ongoing across the Palmer Divide, with cells tracking east-southeast across Kiowa County through the overnight hours. Shear remains in place, so a couple of storms could remain strong to severe, before dissipating around midnight as they track over/towards Kiowa County. Large hail and strong winds would be the main storm risks. Very similar conditions expected on Tuesday as another upper shortwave trough moves into Wyoming by the afternoon. The timing of this system is late, so much of the day Tuesday should be dry. As the upper system moves into the region Tuesday evening, showers and thunderstorms are likely to develop over the Palmer Divide and track southeast into the Plains. Once again, shear will remain high, and instability modest, so a few of these storms may become strong to severe with large hail and strong winds. Storms that develop will track southeast across the Plains, mainly impacting areas north of Highway 50, exiting into the Kansas by Wednesday morning. Subsidence in the wake of the departing shortwave should keep shower and thunderstorm development from occurring on Wednesday. By late in the day, high pressure will begin to build across the region. Wednesday looks to be the coolest day of the extended period, and think current guidance may be on the high side. Wouldn't be surprised to high temperatures on the Plains fall a few more degrees than what is in the current forecast. High fire danger will continue through Wednesday for the San Luis Valley and Eastern Mountains due to hot temperatures, dry conditions, low humidity and gusty winds. Westerly winds will likely spread east into the southern I-25 corridor Tuesday afternoon spreading drier air into that area, and leading to elevated fire weather conditions. Areas along the Continental Divide south of Monarch Pass will continue to see limited precipitation, warm temperatures and breezy conditions; and extreme caution is advised over this area. Thursday into Sunday...high pressure will continue to build across the region, with a return to monsoonal conditions by the weekend. Moisture will slowly increase across the area, with isolated to scattered showers and thunderstorms mainly over the Mountains Thursday into Friday. By Saturday and Sunday, more robust energy is forecast to lift northward across Colorado, and moisture will be in place, along with upslope flow across the Plains. This will lead to more widespread shower and thunderstorm activity for next weekend. With high pressure overnight, winds will diminish across the Mountains and San Luis Valley, and elevated fire weather concerns are not expected for this time period. Temperatures will warm back through the 90s on the Plains for late week and into the weekend. Mozley && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 240 PM MDT Sun Aug 6 2023 KALS... VFR next 24 hours with gusty SW winds in the afternoon. KPUB... VFR next 24 hour with diurnal wind flow. KCOS... Should primarily be VFR next 24 hours. A couple of concerns though: May see some isolated shra/thunder Late this afternoon/evening and again tomorrow afternoon and evening. There will likely be a cig at KCOS most of tonight/early tomorrow morning but should be in the 030- 040 range. && .PUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM MDT this evening for COZ224. Red Flag Warning from noon to 8 PM MDT Monday for COZ224-225. && SHORT TERM...HODANISH LONG TERM...MOZLEY AVIATION...HODANISH
Hazardous weather outlook, Aug 6, 11:10 AM MDT, 6 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1110 AM MDT Sun Aug 6 2023 COZ058>089-093>099-071715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1110 AM MDT Sun Aug 6 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight One or two severe thunderstorms are possible over the southeast plains late this afternoon and evening. Although storm coverage will not be as great as yesterday, strong deep-layer wind shear remains in place over the region, and there will likely be enough instability for thunderstorms to develop once again, especially late this afternoon and evening. The best chance for severe storms will be over northern El Paso county, Kiowa county and Las Animas county. Although only isolated severe storms are expected, given the strong wind shear, any thunderstorm that develops could be quite intense. Hail to 2 inches in diameter, wind gusts to 70 mph and a tornado could occur, with the greatest threat of tornado activity occurring on the Palmer Divide. Critical fire weather conditions will be possible over the San Luis Valley today. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated to scattered thunderstorms will be possible each afternoon the rest of this week. Monday through Wednesday will see activity mostly confined to the Palmer Divide and the far eastern border, while late Wednesday and onwards most of the activity will be over the higher terrain. Critical fire weather conditions will be possible each afternoon through at least Wednesday due to gusty winds and dry conditions. The greatest areas of concern will be the San Luis Valley and the Sangre de Cristo and Wet Mountains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. Hodanish
In the hours before
Special weather statement, Aug 6, 5:05 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
505 PM MDT Sun Aug 6 2023
COZ074-088-062330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
505 PM MDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of southwestern Las
Animas County through 530 PM MDT...
At 505 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cokedale, or 9 miles west of Trinidad, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Trinidad, Cokedale, Starkville and Hoehne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3706 10475 3718 10473 3729 10461 3730 10426
3700 10428
TIME...MOT...LOC 2305Z 290DEG 11KT 3714 10468
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
KTSpecial weather statement, Aug 6, 5:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
549 PM MDT Sun Aug 6 2023
COZ084-070015-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
549 PM MDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of northeastern El Paso
County through 615 PM MDT...
At 549 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Elbert, or 33 miles northeast of Colorado Springs,
moving east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ramah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3898 10406 3913 10448 3913 10405
TIME...MOT...LOC 2349Z 290DEG 37KT 3917 10438
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KTThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:08 PM MDT | Special Weather Statement | PUB | Las Animas | 37 min |
| Aug 5, 6:09 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 15 min |
| Aug 5, 6:14 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
| Aug 5, 6:25 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| Aug 5, 6:43 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 32 min |
| Aug 5, 7:00 PM MDT | Tornado Warning | PUB | Las Animas | 30 min |
| Aug 5, 7:05 PM MDT | Special Weather Statement | PUB | Teller | 25 min |
| Aug 5, 7:13 PM MDT | Special Weather Statement | PUB | Las Animas | 32 min |
| Aug 5, 7:17 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 58 min |
| Aug 5, 7:25 PM MDT | Tornado Warning | PUB | Las Animas | 35 min |
| Aug 5, 7:42 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Aug 5, 7:56 PM MDT | Special Weather Statement | PUB | Bent | 34 min |
| Aug 5, 8:01 PM MDT | Tornado Warning | PUB | Baca, Las Animas | 29 min |
| Aug 5, 8:06 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 30 min |
| Aug 5, 8:24 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 36 min |
| Aug 5, 8:31 PM MDT | Special Weather Statement | PUB | Bent | 29 min |
| Aug 5, 8:52 PM MDT | Special Weather Statement | PUB | Bent | 23 min |
| Aug 5, 9:01 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 26 min |
| Aug 5, 9:08 PM MDT | Special Weather Statement | PUB | Otero | 37 min |
| Aug 5, 9:32 PM MDT | Special Weather Statement | PUB | Bent | 28 min |
| Aug 5, 10:01 PM MDT | Special Weather Statement | PUB | Bent | 29 min |
| Aug 5, 11:29 PM MDT | Special Weather Statement | PUB | Pueblo | 31 min |
| Aug 6, 12:26 AM MDT | Special Weather Statement | PUB | Crowley | 34 min |
| Aug 6, 12:48 AM MDT | Special Weather Statement | PUB | Otero | 27 min |
| Aug 6, 1:25 AM MDT | Special Weather Statement | PUB | Fremont | 35 min |
| Aug 6, 2:11 AM MDT | Special Weather Statement | PUB | Pueblo | 34 min |
| Aug 6, 2:48 AM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| Aug 6, 3:43 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Custer, Huerfano, Las Animas and 3 more | 11 hr |
| Aug 6, 2:42 PM MDT | Red Flag Warning | PUB | Alamosa, Conejos, Costilla, Custer, Huerfano, Las Animas and 4 more | 29 hr |
| Aug 6, 5:05 PM MDT | Special Weather Statement | PUB | Las Animas | 25 min |
| Aug 6, 5:18 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 42 min |
| Aug 6, 5:54 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 19 min |
Nearby
Special Weather Statements in Colorado, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.